Cigarette use among high school students on slow decline
ATLANTA As many as 1-in-5 high school students are still smoking, according to a report published last week in the Center for Disease Control and Prevention’s Morbidity and Mortality Weekly Report.
Current cigarette use among high school students nationwide began to decline in the late 1990s, but the rate of decline slowed from 2003 to 2009. Since 2003, the rate of decline in current cigarette use slowed or leveled off for all of the racial/ethnic — white, Hispanic, and black — and gender subgroups, except black female students for whom rates of current cigarette use showed no slowing or leveling off after 1999.
Because of this slower rate of decline, the United States has not met its national 2010 health objective of reducing cigarette use among high school students to 16% or less. “Although 4-of-5 don’t smoke, it’s discouraging to see that current smoking did not continue to decline more rapidly among youth,” stated CDC director Thomas Frieden. “Smoking is the leading preventable cause of death in this country, and 9-out-of-10 adults started smoking in their teens or earlier. The slow progress since 2003 tells us that much more needs to be done to reduce youth smoking.”
The report found that the percentage of students who reported current cigarette use increased from 27.5% in 1991 to 36.4% in 1997, declined sharply to 21.9% in 2003, and declined more gradually to 19.5% in 2009.
Effective strategies to address cigarette smoking by young people include expanded counter-advertising mass media campaigns; reduction to tobacco advertising, promotions and availability of tobacco products; tobacco-free environments; programs that promote changes in school norms and higher tobacco prices through state excise tax increases, the CDC suggested.
McNeil’s recall widens as ‘precautionary measure’
FORT WASHINGTON, Pa. McNeil Consumer Healthcare on Thursday issued yet another recall of 21 lots of over-the-counter medicines. This action is a follow-up to a product recall that McNeil originally announced on Jan. 15, which was initiated following consumer complaints of a musty or moldy odor, which has been linked to the presence of trace amounts of a chemical called 2,4,6-tribromoanisole.
Between Jan. 15 and July 8, McNeil has made seven recall announcements, not all because of the TBA chemical, however. The latest lots are being added to the list of recalled products as a precautionary measure after a continuing internal review determined that some packaging materials used in the lots had been shipped and stored on the same type of wooden pallet that was tied to the presence of TBA in earlier recalled lots. All lots involved in the recall were produced before the Jan. 15 recall, after which McNeil stopped accepting shipments of materials from its suppliers on that type of pallet.
McNeil has created a website, McNeilProductRecall.com/index.jhtml, that outlines all products affected from each of the recalls.
FDA issues warning about Que She weight-loss supplement
SILVER SPRING, Md. The Food and Drug Administration on Thursday warned that Que She, marketed as an herbal weight-loss supplement, actually is an adulterated drug product as it contains active pharmaceutical ingredients not listed on the product label that could harm consumers, especially those with cardiovascular conditions.
People who have purchased Que She should stop taking the product immediately and consult a healthcare professional.
Que She, advertised as “Slimming Factor Capsule” and as “an all-natural blend of Chinese herbs,” has been widely distributed on such Internet sites as the Bouncing Bear Botanicals website, and at such retail outlets as Sacred Journey in Lawrence, Kan.
An FDA analysis of Que She found that it contained fenfluramine, a stimulant drug withdrawn from the U.S. market in 1997 after studies demonstrated that it caused serious heart valve damage; propranolol, a prescription beta-blocker drug that can pose a risk to people with bronchial asthma and certain heart conditions; sibutramine, a controlled substance and prescription weight-loss drug, which was the subject of a recent study whose preliminary findings showed an association between sibutramine use and increased risk of heart attack and stroke in patients who have a history of heart disease; and ephedrine, a stimulant drug that is legally marketed over-the-counter for temporary relief of asthma but can pose a risk to people with certain cardiovascular conditions.
These active pharmaceutical ingredients also may interact with other medications and result in a serious adverse event.
Consumers and healthcare professionals are encouraged to report adverse events related to the use of Que She to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program: online at FDA.gov/MedWatch/report.htm; by phone at (800) FDA-1088, or (800) 332-1088; or, by returning FDA form 3500, available on the MedWatch “Download Forms” page by mail to the address on the pre-addressed form or by fax at (800) FDA-0178.